Pennsylvania, 2018

Damaging Winds in Pennsylvania, June 18, 2018

June 18, 2018 · NWS PBZ · 12 events in 5 counties and zones

Heat and humidity was in place across western Pennsylvania underneath a strong ridge, which allowed instability to build during the afternoon of June 18th. Thunderstorms initially formed on a lake breeze boundary off of Lake Erie and dropped southeastward across areas north of Pittsburgh, resulting in a few wind damage events in Clarion and Jefferson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heat and humidity was in place across western Pennsylvania underneath a strong ridge, which allowed instability to build during the afternoon of June 18th. Thunderstorms initially formed on a lake breeze boundary off of Lake Erie and dropped southeastward across areas north of Pittsburgh, resulting in a few wind damage events in Clarion and Jefferson Counties. A second round of storms formed along a cold front and dropped in a similar fashion across western Pennsylvania, again resulting in some wind damage reports northeast of Pittsburgh. The storms diurnally weakened thereafter, with the severe weather threat over by midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 12:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 12:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
149 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Hot and humid weather is expected today, with some scattered
storms mainly north of Pittsburgh. An approaching front will
bring better rain chances areawide beginning tonight and into
the middle of the week. Slightly cooler air will follow.

&&

.NEAR TERM /THROUGH TONIGHT/...
Only minor changes were made with the noon update to the
forecast. Perhaps the biggest change was to slightly raise pops
across far north locations with lake breeze convection this
afternoon. A line of thunderstorms has already developed along
Lake Erie, and this line is expected to move southeast during
the day. Previous discussion follows.

A 590 dm ridge remains in control today. For most, the main
story will be the heat and humidity, with widespread high
temperatures at 90 or above expected, along with dewpoints in
the lower 70s. Elected to issue a Heat Advisory for much of
southeast Ohio and a portion of the WV northern panhandle,
thinking that clouds/rain will hold off long enough for heat
index values to reach 100 for a couple of hours. There is bust
potential here if clouds end up being a bit thicker than
expected, holding temperatures down, but felt confident enough
to issue for this area.

Otherwise, a frontal boundary will be the main weather player
through tonight, reaching the southern Great Lakes by this
evening and then into the heart of the CWA by morning. Have kept
chance PoPs to the north of Pittsburgh today, and then spread
likely values into the northern half of the CWA tonight. SPC has
a marginal risk of severe storms near/north of I-80 today.
Although mid level lapse rates/CAPE aloft look meager for hail,
some mid- level dry air could allow for a downburst storm or
two. With PWAT values surging to around 2 inches ahead of the
front and warm cloud depths increasing, efficient rainfall
production can be expected from any storm, especially tonight.
Another warm and humid night can be expected. Also,

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will continue to sag southward on Tuesday, and then
stall out near the Mason-Dixon Line through Wednesday. PoPs have
been maximized in this area near the boundary. Rainfall totals
will need to be monitored across the south as high PWAT, deep
warm cloud depths, and the focusing mechanism of the front could
allow for locally heavy rainfall. WPC has a slight risk of
excessive rainfall across our southern counties Tuesday/Tuesday
night, which seems justified. A marginal severe storm risk is in
place near the front as well, although moist soundings and
fairly weak flow should limit this potential to one or two
wind-producing storms. Lower PoPs reside to the north, as the
front may waver a bit. The boundary may finally get a southerly
push Wednesday night as a mid-level trough axis passes, with
decreasing rain chances.

The passage of the front will take the edge off of the heat, but
above-normal temperatures in the upper 70s and lower to mid 80s
will persist.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A mainly dry period still seems possible Thursday/Thursday night
with the front remaining off to the south, but held on to some
low PoPs for now. A low pressure wave will ride the boundary
across the Mississippi on Friday and across the southern Great
Lakes this weekend. This will push the front back north, with
increasing rain chances once again. Temperatures will not stray
far from climatology through the extended period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions will persist this evening, marred only by a
passing shower or thunderstorm associated with the Lake Erie
lake breeze boundary north of I-80. The ridge shifts southward
this evening/overnight as a cold front approaches from the N.
The front will bring more widespread shower/tstm chances from
N-S. MVFR cigs are expected to develop overnight with moisture
pooling along the front. Did not trend the ceilings as low as
guidance wants to take it.

Gusty west wind will shift to northwesterly tonight behind the
front. There is a low, but non-zero llws possibility early
Tuesday, but confidence was too low for inclusion at this time.

OUTLOOK...
Periodic restrictions are possible through Fri as the front
stalls and wavers across the OH Valley region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039-040-048-
     049-057>059-068-069.
PA...None.
WV...Heat Advisory until 8 PM EDT this evening for WVZ004-012.

&&
Hazardous weather outlook, Jun 18, 3:19 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Mon Jun 18 2018

MDZ001-OHZ050-PAZ029-031-075-076-WVZ002-003-021-509>514-190830-
Garrett-Jefferson-Washington-Greene-Fayette-Fayette Ridges-Brooke-
Ohio-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is expected along a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-040-048-049-057>059-068-069-WVZ004-012-190830-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Marshall-Wetzel-
419 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rainfall is expected near a slow-moving front Tuesday
and Tuesday night, with possible isolated flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-190830-
Mercer-Venango-Forest-Clarion-Jefferson-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with a damaging wind gust or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-PAZ013-014-020>023-073-074-WVZ001-190830-
Columbiana-Lawrence-Butler-Beaver-Allegheny-Armstrong-Indiana-
Westmoreland-Westmoreland Ridges-Hancock-
419 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The threat of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
June 18, 2:00 PM EST
Where
Butler County, 0.86 mi SW of Six Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.140, -79.780

The county emergency manager reported a tree and wires were blown down onto Route 58 east of Eau Claire, with the road closed as a result.

Thunderstorm Wind, Armstrong

When
June 18, 2:07 PM EST
Where
Armstrong County, 2.85 mi NNE of Parker City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.139, -79.682

County 911 offficials reported trees blown down on North Riverview Drive.

Thunderstorm Wind, Clarion

When
June 18, 2:22 PM EST
Where
Clarion County, 2.12 mi WSW of Clarion Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.214, -79.485

County 911 officials reported that trees were blown down on Beaver Furnace Road.

Thunderstorm Wind, Clarion

When
June 18, 2:25 PM EST
Where
Clarion County, 1.75 mi WNW of Limestone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.142, -79.359

County 911 officials reported that trees were blown down on East Reidsburg Road.

Thunderstorm Wind, Jefferson

When
June 18, 3:08 PM EST
Where
Jefferson County, 0.6 mi WSW of Big Run
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.967, -78.881

County 911 officials reported single trees blown down on both Aloe Park Road and at the intersection of West Main Stree and Watts Street.

Thunderstorm Wind, Forest

When
June 18, 7:55 PM EST
Where
Forest County, 0.86 mi SE of East Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.570, -79.410

County law enforcement reported that trees were blown down on Fleming Hill Road.

Thunderstorm Wind, Forest

When
June 18, 8:09 PM EST
Where
Forest County, 0.68 mi ESE of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.495, -79.459

County 911 officials reported that trees blown onto power lines along Faulkner Drive.

Thunderstorm Wind, Clarion

When
June 18, 8:45 PM EST
Where
Clarion County, 1.35 mi SE of North Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.387, -79.210

County 911 officials reported a large tree and power lines were blown down on Greenwood Road.

Thunderstorm Wind, Jefferson

When
June 18, 9:17 PM EST
Where
Jefferson County, Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.280, -79.120

County law enforcement reported that trees were blown down on the northwest side of Sigel.

Thunderstorm Wind, Jefferson

When
June 18, 9:35 PM EST
Where
Jefferson County, 0.29 mi SSE of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
41.096, -78.898

The Reynoldsville Fire Department reported trees blown down in the Reynoldsville Area, including one on Point View Road.

Thunderstorm Wind, Armstrong

When
June 18, 9:36 PM EST
Where
Armstrong County, 1.23 mi NE of Parker City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.110, -79.681

County 911 officials reported that trees were blown down on North Riverview Drive.

Thunderstorm Wind, Armstrong

When
June 18, 10:12 PM EST
Where
Armstrong County, 0.83 mi S of Mahoning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.918, -79.452

County 911 officials reported that a tree and utility lines were blown down, blocking Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769924, 769934, 769935, 769940, 769946, 769950, 769955, 769959, 769962, 769979, 769980, 769981.